Baron & Budd Attorney and Shareholder Burton LeBlanc to Speak on Opioid Epidemic at American Association for Justice
BATON ROUGE, La. – November 17, 2017 – The national law firm of Baron & Budd is pleased to...READ MORE
But if you think these antibiotics must be safe given how commonly they are prescribed, think again. Because most popular does not always mean most safe.
Case in point: Many of the fluoroquinolone antibiotics that were once on the market have already been pulled from clinical practice.
From Zagam and Omniflox to Trovan and Tequin, popular fluoroquinolone antibiotics have a telling history of being removed from clinical use to protect patients from associated side effects or other potential dangers.
Yet Avelox, Levaquin and Cipro, the three most popular brand name fluoroquinolone antibiotics, are still on the market today and are being prescribed to countless patients who can just as easily be treated with a less risky antibiotic prescription.
Fluoroquinolone antibiotics were developed to treat serious, life-threatening infections such as hospital-acquired pneumonia or other dangerous, recurrent infections. However, they are regularly prescribed for minor or even routine infections, like earaches, bronchitis or urinary infections. And therein lies the problem: because fluoroquinolone antibiotics come with an associated risk for permanent nerve damage. If a patient is battling a life-threatening infection, permanent nerve damage is a risk worth taking, but if the infection is not serious and could be treated with a less potent antibiotic, why risk permanent injury?
What’s also worrisome is the peculiar timing of nerve damage symptom development. For some, peripheral neuropathy symptoms begin during treatment with the antibiotic, even after taking the very first pills. But for many others, nerve damage can appear for the first time — or worsen — long after the antibiotic has been taken. For these people, it becomes a complicated chase of digging through medical records and talking to more and more doctors— asking, could my antibiotic have been the culprit?
And once the mystery is solved (yes – the FLQ antibiotic was the culprit) then it can still too late to solve the new problem. Because sometimes the devastating effects of peripheral neuropathy are permanent.